A 56-year-old man is evaluated in the emergency department for altered mental status of 18 hours' duration. He has a history of cirrhosis due to hepatitis C viral infection and also has anxiety. He has not changed his diet recently, and he has no symptoms suggestive of gastrointestinal bleeding. His bowel movements have been regular and unchanged. His only medication is alprazolam started 2 weeks earlier, after a visit to an urgent care center.
On physical examination, vital signs are normal. Oxygen saturation is 96% breathing ambient air. Abdominal examination is unremarkable; there is no evidence of ascites. Psychomotor slowing and asterixis are noted. There are no focal neurologic findings. The remainder of the examination is unremarkable.
Complete blood count, serum electrolytes and creatinine, and blood glucose are normal.
In addition to starting lactulose, which of the following is the most appropriate next step in management?
A. CT of the head
B. Initiate a protein-restricted diet
C. Initiate rifaximin
D. Withdraw alprazolam
MKSAP Answer and Critique
The correct answer is D. Withdraw alprazolam. This content is available to MKSAP 18 subscribers as Question 67 in the Gastroenterology and Hepatology section. More information about MKSAP is available online.
Discontinuing alprazolam is the most appropriate next step in the management of this patient. Hepatic encephalopathy is a significant, potentially reversible, complication of cirrhosis, with cognitive impairment ranging from mild personality changes to overt coma. Hepatic encephalopathy is a clinical diagnosis and should be suspected in patients with cirrhosis who have changes in mental status, mood, or behavior. Hepatic encephalopathy can be seen in the setting of acute liver failure as well as cirrhosis. The initial management of hepatic encephalopathy centers on identifying and mitigating a precipitating factor. Up to 80% of patients have a precipitating factor, most commonly infection or gastrointestinal bleeding. Other precipitants include opioids, benzodiazepines, electrolyte abnormalities, hypoglycemia, hypoxia, transjugular intrahepatic portosystemic shunt placement, inappropriate lactulose dosing, and dehydration. In this patient who uses a benzodiazepine, alprazolam therapy should be discontinued and alternative means of managing anxiety must be sought. Tapering is likely unnecessary in this patient because the medication was initiated recently. All patients with overt episodic hepatic encephalopathy should undergo screening for infections, including diagnostic paracentesis when ascites is present.
CT of the head can be a useful study in patients with altered mental status of unknown cause, but in patients with hepatic encephalopathy without a history of head trauma or a focal neurological examination, head CT is unnecessary.
Early concerns regarding dietary protein consumption as a precipitant of hepatic encephalopathy have been largely debunked, and outside of rare circumstances, dietary protein restriction should not be undertaken, even in the setting of acute hepatic encephalopathy. Furthermore, due to the high risk for protein-calorie malnutrition in patients with cirrhosis, dietary protein restriction can result in worsened clinical outcomes.
Lactulose is first-line treatment and should be titrated to produce three stools per day. Rifaximin is added to lactulose for prevention of recurrent episodes after a second episode of hepatic encephalopathy. Due to its expense, it is not a first-line therapy for hepatic encephalopathy.
- Up to 80% of patients with hepatic encephalopathy have a precipitating factor, most commonly infection or gastrointestinal bleeding.